Alert archive / Kentucky / Flash Flood Warnings in 2020
Flash Flood Warning 12, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at May 25, 2020, 7:37 PM EDT for Bath County, Rowan County, Kentucky. It was in force for 3 hr. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 25, 2020, 7:37 PM EDT (23:37 UTC)
- Expired
- May 25, 2020, 10:14 PM EDT
- In force
- 3 hr
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Bath County, KY, Rowan County, KY
The radar
The Jackson,KY radar (KJKL), 64 km from the middle of the area, began a volume at 23:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 25, 8:08 PM EDT | FLASH FLOOD | 1 E Lakeview Heights, KY | LOTS OF FLOODING REPORTED BY COUNTY DISPATCH SOUTH OF MOREHEAD. THEY ARE ASSESSING WHICH ROADS ARE FLOODED PRESENTLY. |
| May 25, 8:15 PM EDT | FLASH FLOOD | 1 W Crix, KY | SUGAR BRANCH, FALLEN TIMBER, AND HIGHWAY 529 CLOSED DUE TO FLASH FLOODING. |
| May 25, 8:40 PM EDT | FLASH FLOOD | Farmers, KY | SIGNIFICANT STREET FLOODING AND HOMES SURROUNDED BY WATER IN THE FARMERS COMMUNITY. |
| May 25, 8:45 PM EDT | FLASH FLOOD | Freestone, KY | HUNGRY HOLLOW RD CLOSED DUE TO FLASH FLOODING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 31 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.6 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 39 J/kg
- Mixed-layer CIN
- -99 J/kg
- Mixed-layer LCL
- 1354 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
326
WGUS53 KJKL 252337
FFWJKL
KYC011-205-260230-
/O.NEW.KJKL.FF.W.0012.200525T2337Z-200526T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service JACKSON KY
737 PM EDT Mon May 25 2020
The National Weather Service in JACKSON KY has issued a
* Flash Flood Warning for...
Eastern Bath County in east central Kentucky...
Southwestern Rowan County in east central Kentucky...
* Until 1030 PM EDT.
* At 736 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to two inches of rain have
already fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Morehead, Farmers, Brandy, Pelfrey, Bluestone, Clearfield, Lick
Fork, Crix, Freestone and Lakeview Heights.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3819 8332 3809 8340 3811 8358 3818 8352
3818 8338
$$
KAS2 follow-up statements
753
WGUS73 KJKL 260013
FFSJKL
Flash Flood Statement
National Weather Service JACKSON KY
813 PM EDT Mon May 25 2020
KYC011-205-260230-
/O.CON.KJKL.FF.W.0012.000000T0000Z-200526T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bath KY-Rowan KY-
813 PM EDT Mon May 25 2020
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 PM EDT FOR
EASTERN BATH AND SOUTHWESTERN ROWAN COUNTIES...
At 812 PM EDT, local law enforcement reported flash flooding just
south of Morehead. Flash flooding is already occurring.
Some locations that will experience flooding include...
Morehead, Farmers, Brandy, Pelfrey, Bluestone, Clearfield, Lick Fork,
Crix, Freestone and Lakeview Heights.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Move to higher ground now. Act quickly to protect your life.
Stay away or be swept away. River banks and culverts can become
unstable and unsafe.
&&
LAT...LON 3819 8332 3809 8340 3811 8358 3818 8352
3818 8338
$$
KAS794
WGUS73 KJKL 260214
FFSJKL
Flash Flood Statement
National Weather Service JACKSON KY
1014 PM EDT Mon May 25 2020
KYC011-205-260224-
/O.CAN.KJKL.FF.W.0012.000000T0000Z-200526T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bath KY-Rowan KY-
1014 PM EDT Mon May 25 2020
...THE FLASH FLOOD WARNING FOR EASTERN BATH AND SOUTHWESTERN ROWAN
COUNTIES IS CANCELLED...
Flood waters have receded. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3819 8332 3809 8340 3811 8358 3818 8352
3818 8338
$$
KASWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at May 25, 4:52 PM EDT, 2 hours 45 minutes earlier.
Area forecast discussion, May 25, 4:52 PM EDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 452 PM EDT Mon May 25 2020 .SHORT TERM...(This evening through Tuesday night) Issued at 452 PM EDT MON MAY 25 2020 Ridging aloft that has been building into the mid-Ohio Valley today will meander back out into the Atlantic during the short term. Low pressure will sink southward from up around the Northern Tier into the ArkLaTex region by Tuesday night, sharpening the pressure gradient across the TN and lower OH valleys. At the surface our area continues to be under influence of southerly flow with a trough over the Great Plains and high pressure out over the Atlantic. Ridging aloft seems to have taken it toll on afternoon convection today. Storms have not seemed quite as intense as yesterday and we have seen most widespread activity further to the southwest in general. Sensible weather favors a persistent forecast with our persistent pattern. Showers and thunderstorms will die down with sunset. Fog will redevelop again tonight though visibilities may not be as bad as this morning overall. Fog will be a bit more prolific for those locations that see the most rain this afternoon and early this evening. Showers and thunderstorms will redevelop again Tuesday afternoon...with our western zones (furthest from the departing ridging) most likely to see the more intense activity. Once again, the strongest storms could produce heavy rainfall and gusty winds, leading to the possibility of some localized minor flooding. .LONG TERM...(Wednesday through Monday) Issued at 447 PM EDT MON MAY 25 2020 The extended portion of the forecast will start warm and wet but trend pleasantly cooler and drier by the weekend. The models remain in good agreement on the continued blocky weather pattern through the period. The forecast model analysis at 12z Wednesday shows an upper level ridge off of the Northeast coast while an upper level low is situated over the Ark-La-Tex region. At the surface, a broad area of high pressure will be retreating to the northeast as a tropical wave of low pressure drifts northwest from the GA/SC coast. At this time, the better surge of moisture with the tropical system appears to stay east of the area Wednesday and Wednesday night. Later in the week, the upper level low and a digging trough will help push a cold front through Friday night or Saturday morning. Canadian high pressure follows for the weekend and early next week. In terms of sensible weather, warm and humid conditions will continue through Friday along with the daily chance for showers and thunderstorms, especially during the afternoon and evening hours. Conditions turn much cooler and drier over the weekend following the cold front. For temps, leaned toward the cooler NAM12 temperature guidance on Wednesday as the tropical wave passes to the east. Also lowered temps and dew points a few degrees below the NBM guidance over the weekend, especially Sunday and Sunday night, as 850mb temps fall to between 5-9C. Temps are expected to run above normal Wednesday and Thursday cooling to below normal by Sunday. In fact, some of the valleys could see temps well into the 40s both Saturday night and Sunday night. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) ISSUED AT 241 PM EDT MON MAY 25 2020 Predominately VFR conditions are on tap for the period. Isold to scattered showers and thunderstorms developing once again during this afternoon. The strongest storms are producing some gusty winds to about 40 kts and very heavy rain. Storms will die off with loss of diurnal heating early this evening. Light to patchy dense fog will become a concern overnight. Convection will again fire Tuesday, just beyond the end of the forecast window. Winds will be light and variable, except in the strongest thunderstorms where winds will gust to around 40 kts. && .JKL WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...RAY LONG TERM...GEERTSON AVIATION...RAY
Hazardous weather outlook, May 25, 4:25 PM EDT, 3 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 425 PM EDT Mon May 25 2020 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-261100- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 425 PM EDT Mon May 25 2020 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Late this Afternoon and Tonight. Thunderstorms will be possible during the late afternoon and early evening time frame. Areas of fog may be locally dense through the overnight hours, especially in the river valleys. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Areas of fog may be locally dense through early morning time frame, especially in the river valleys. Thunderstorms are possible at times from Tuesday through Saturday, mainly during the afternoon and early evening hours each day. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. JMW/HAL/RAY
In the hours before
Special weather statement, May 25, 1:46 PM EDT, 5 hours 51 minutes before
Special Weather Statement National Weather Service JACKSON KY 146 PM EDT Mon May 25 2020 KYZ079-083-251830- Wayne-Pulaski- 146 PM EDT Mon May 25 2020 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WAYNE AND SOUTHWESTERN PULASKI COUNTIES... At 146 PM EDT, a strong thunderstorm was located over Frazer, or 10 miles southwest of Somerset, moving northeast at 5 mph. Winds in excess of 40 mph and half inch hail are possible with this storm. Locations impacted include... Somerset, Burnside, Sloans Valley, Bronston, Elihu, Quinton, Betsey, Frazer, Tateville, Somerset Pulaski Airport, Kidder, Mill Springs, General Burnside S.P., Trimble and Ferguson. LAT...LON 3685 8471 3693 8482 3712 8465 3697 8441 TIME...MOT...LOC 1746Z 235DEG 6KT 3694 8469 RAY
Special weather statement, May 25, 2:48 PM EDT, 4 hours 49 minutes before
Special Weather Statement
National Weather Service JACKSON KY
248 PM EDT Mon May 25 2020
KYZ083-084-251915-
McCreary-Wayne-
248 PM EDT Mon May 25 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN WAYNE AND
SOUTHWESTERN MCCREARY COUNTIES...
At 248 PM EDT, a strong thunderstorm was located over Burfield, or 8
miles south of Monticello, moving northeast at 10 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Parmleysville, Oil Valley, Coopersville, Rockeybranch, Slickford,
Burfield, Griffin, Barrier, Kidds Crossing, Mount Pisgah and Cooper.
If outdoors, consider seeking shelter inside a building.
LAT...LON 3661 8490 3662 8497 3681 8491 3676 8467
3660 8474
TIME...MOT...LOC 1848Z 211DEG 11KT 3672 8481
KASLocal storm report, May 25, 5:05 PM EDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
505 PM EDT MON MAY 25 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM FLASH FLOOD 2 WSW FOURMILE 36.78N 83.77W
05/25/2020 BELL KY PUBLIC
WATER RESCUE ON HIGHWAY 2077 AND WATER IS
OVER THE ROAD IN MANY PLACES ON HIGHWAY 92.
REPORT OF A CAR DRIVING INTO THE WATER AND
BEING CARRIED AWAY.
&&
KASLocal storm report, May 25, 5:41 PM EDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
541 PM EDT MON MAY 25 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM FLASH FLOOD FISTY 37.33N 83.10W
05/24/2020 KNOTT KY BROADCAST MEDIA
FLOODING INUNDATING RESIDENCES ON CLEAR
CREEK NEAR FISTY.
&&
KASThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 8:10 PM EDT | Areal Flood Warning | JKL | Knott, Perry | 2 hr |
| May 25, 12:53 PM EDT | Areal Flood Advisory | JKL | Letcher, Perry | 3 hr |
| May 25, 1:26 PM EDT | Areal Flood Advisory | JKL | Wayne | 3 hr |
| May 25, 1:46 PM EDT | Special Weather Statement | JKL | Pulaski | 44 min |
| May 25, 2:15 PM EDT | Areal Flood Advisory | JKL | Harlan | 3 hr |
| May 25, 2:21 PM EDT | Flash Flood Warning | JKL | Harlan | 3 hr |
| May 25, 2:38 PM EDT | Areal Flood Advisory | JKL | Wayne | 3 hr |
| May 25, 2:48 PM EDT | Special Weather Statement | JKL | Wayne | 27 min |
| May 25, 2:51 PM EDT | Areal Flood Advisory | JKL | McCreary, Pulaski, Wayne | 2 hr |
| May 25, 3:48 PM EDT | Areal Flood Advisory | JKL | Bell, Knox, Whitley | 3 hr |
| May 25, 4:09 PM EDT | Flash Flood Warning | JKL | Bell, Knox, Whitley | 3 hr |
| May 25, 6:22 PM EDT | Areal Flood Advisory | JKL | Menifee, Morgan, Wolfe | 3 hr |
| May 25, 6:53 PM EDT | Areal Flood Advisory | JKL | Rowan | 3 hr |
| May 25, 7:13 PM EDT | Severe Thunderstorm Warning | JKL | Rowan | 32 min |
Nearby
Flash Flood Warnings in Kentucky, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.